Tornadoes · United States · Nebraska · 2014

EF0 tornado, Letan, Nebraska, May 14, 2014

This EF0 tornado ran 0.8 miles across Box Butte County on May 14, 2014, touching down at 2:30 PM MDT and reaching 30 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 14, 2014
Touchdown
2:30 PM MDT (20:30 UTC)
Lifted
2:35 PM MDT (20:35 UTC)
On the ground
5 minutes
Path length
0.8 miles (1.3 km)
Path width
30 yards (27 m)
Deaths
0
Injuries
0
County
Box Butte County
Touchdown point
42.070, -103.240
Lift-off point
42.067, -103.225
Record number
1405141430-01

What the Weather Service recorded

A thunderstorm spawned a brief landspout tornado in southwest Box Butte County.

A weak landspout tornado touched down in open country east of Kilpatrick Lake and was on the ground for five minutes. No damage was reported.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 19:26 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the tornado touched down at May 14, 11:58 AM MDT, 2 hours 32 minutes earlier.

Area forecast discussion, May 14, 11:58 AM MDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1158 AM MDT WED MAY 14 2014

.SHORT TERM...(TODAY THROUGH FRIDAY)
ISSUED AT 337 AM MDT WED MAY 14 2014

CURRENT OBSERVATIONS SHOW A RELATIVELY COOL NIGHT TONIGHT WITH
TEMPERATURES IN THE 20S AND 30S. A FEW UPPER TEENS HAVE BEEN
OBSERVED OVER THE MORE SHELTERED LARAMIE VALLEY AS WELL EARLY THIS
MORNING. OVERALL...TEMPERATURE FORECAST IS ON TRACK WITH A FREEZE
WARNING CONTINUING FOR THE SOUTHERN NEBRASKA PANHANDLE. KCYS RADAR
SHOWS A FEW LIGHT RAIN AND SNOW SHOWERS ALONG AND WEST OF THE
LARAMIE RANGE. THIS ACTIVITY IS IN RESPONSE TO AN ACTIVE 250MB JET
STREAK PUSHING SOUTHWARD...AND LIKELY INTENSIFYING THROUGH THE DAY
BASED ON MODEL TRENDS. MODELS WERE NOT SHOWING THE JET BECOMING
THIS INTENSE UNTIL THURSDAY...SO BELIEVE CHANCES FOR RAIN SHOWERS
AND MAYBE SOME ISOLATED THUNDER WILL BE A LITTLE HIGHER TODAY
FURTHER TO THE WEST ACROSS SOUTHEAST WYOMING. INCREASED POP
FURTHER WEST TODAY...ESPECIALLY AS THE SURFACE COLD FRONT
CURRENTLY ACROSS THE NORTHERN PLAINS PUSHES INTO THE REGION TODAY.
THE SLOW WARMING TREND WILL CONTINUE TODAY...WITH TEMPERATURES IN
THE 50S TO LOW 60 WEDNESDAY AFTERNOON...WARMEST OVER THE LOWER
ELEVATIONS AND CHILLY OVER THE LARAMIE VALLEY.

THURSDAY AND FRIDAY WILL BE VERY SIMILAR WEATHER WISE. MODELS
SHOW THE NORTHERN BRANCH OF THE POLAR JET REMAIN OVER THE AREA AS
A SERIES OF LOW PRESSURE CENTERS DEVELOPS ALONG THE COLD FRONT AND
MOVE SOUTHWARD. MODELS INDICATE A BETTER CHANCE OF SHOWERS AND
THUNDERSTORMS DUE TO THE ADDITIONAL LOW TO MIDLEVEL DYNAMICS AND
MOISTURE ADVECTION. INCREASED POP BETWEEN 30 TO 60 PERCENT ACROSS
SOUTHEAST WYOMING WHICH WILL HAVE AN AREA OF STRONG CONVERGENCE
ALONG THE LARAMIE RANGE...ENHANCED BY UPSLOPE FLOW. LOWER POP
AROUND 20 PERCENT EXPECTED ACROSS SOUTHWESTERN NEBRASKA SINCE THE
FRONT WILL BE WELL TO THE WEST OF THAT AREA. SHOWER ACTIVITY MAY
CONTINUE THROUGH THURSDAY NIGHT AS WELL. HIGH TEMPERATURES ON
THURSDAY AND FRIDAY WILL REMAIN SLIGHTLY BELOW NORMAL...AND
GENERALLY IN THE MID 50S TO MID 60S. THE WARMEST SPOT APPEARS TO
BE WELL WEST OF THE LARAMIE RANGE WHERE SOUTH CENTRAL WYOMING MAY
SEE TEMPERATURES AROUND 70 DEGREES BY FRIDAY AFTERNOON DUE TO THE
POSITION OF THE SURFACE COLD FRONT.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 430 AM MDT WED MAY 14 2014

NORTHWEST FLOW ALOFT WILL STILL BE IN PLACE FRIDAY NIGHT AS THE
LARGE SLOWLY MOVING TROUGH SITS OVER THE WESTERN CONUS. THE TROUGH
WILL MAKE SOME EASTWARD PROGRESS THIS WEEKEND WHILE A RIDGE STARTS
TO SLIDE INTO THE ROCKIES. COOL AIR ALOFT AND SUBTLE SHORTWAVE
RIPPLES AND 90-100KT UPPER JET WILL BRING A CHANCE FOR SHOWERS AND A
FEW THUNDERSTORMS WITHIN NORTHWEST FLOW THURSDAY NIGHT INTO FRIDAY
NIGHT. COULD SEE SOME LIGHT SNOW ACCUMULATIONS INTO THE HIGHER
ELEVATIONS OF THE MOUNTAINS...OTHERWISE MAINLY LOOKING AT LIQUID
PRECIPITATION.

SATURDAY AND SUNDAY ARE SETTING UP TO BE NICE DAYS WITH TEMPERATURES
CLOSER TO NORMAL AND MINIMAL CHANCES FOR PRECIPITATION. MONDAY
SHOULD ALSO BE RATHER NICE DEPENDING ON HOW FAST THE NEXT TROUGH
REACHES THE AREA. EXTENDED MODELS ARE SHOWING SIMILAR SOLUTIONS INTO
EARLY AND EVEN MID NEXT WEEK WITH AND UPPER LEVEL LOW DROPPING INTO
THE FOUR CORNERS AREA BEFORE BECOMING CUT OFF. EXACTLY WHERE THE LOW
BECOMES CUT OFF WILL MAKE A BIG DIFFERENCE IN THE WEATHER TOWARD
THE MIDDLE OF NEXT WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY MORNING)
ISSUED AT 1152 AM MDT WED MAY 14 2014

THE MAIN CONCERN WITH THIS TAF ISSUANCE IS THE TIMING OF WHEN THE
SHOWERS WILL MOVE THROUGH THE TAF SITES THIS AFTERNOON. LATEST
RADAR LOOP WAS SHOWING SEVERAL SHOWERS STARTING TO DEVELOP OVER
THE AREA. THE SHOWERS WILL BE QUICK HITTERS...AND MAY CAUSE SOME
GUSTY WINDS...BUT VFR CEILINGS ARE PROGGED TO PREVAIL. GUSTY
NORTHWEST WINDS SHOULD DIMINISH THIS EVENING...WITH MORE OF THE
SAME WEATHER CONDITIONS EXPECTED TOMORROW.

&&

.FIRE WEATHER...
ISSUED AT 245 AM MDT WED MAY 14 2014

NO FIRE WEATHER CONCERNS THIS WEEK DUE TO RECENT WETTING RAINS AND
NON CRITICAL FUELS. A WARMING TREND IS EXPECTED TO CONTINUE LATE
THIS WEEK AND INTO THIS WEEKEND. SHOWERS AND THUNDERSTORMS WILL
RETURN TO THE AREA BY THIS AFTERNOON AND CONTINUE THROUGH THIS
WEEKEND AS A COOL FRONT STALLS ACROSS THE AREA.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&

SHORT TERM...TJT
LONG TERM...SML
AVIATION...REC
FIRE WEATHER...TJT
Hazardous weather outlook, May 14, 11:07 AM MDT, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1107 AM MDT WED MAY 14 2014

NEZ002-003-019>021-054-055-095-096-WYZ101>119-151200-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1107 AM MDT WED MAY 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Rapid City, SD (KRAP), 12:00Z

8.5 hours before the tornado, 224 km from the path. May 14, 2014.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2014-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 8 joules per kilogram, CIN -74, lifted condensation level 1859 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Rapid City, SD at 12:00Z on 2014-05-14The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 142 square meters per square second, 0 to 6 km bulk shear 36 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-74 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1859 m above ground
0-6 km bulk shear
36 kt
0-1 km bulk shear
21 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
7.4 K/km

Open this sounding in Storm Lab

The radar

The Cheyenne radar (KCYS), 166 km away, was scanning. The volume nearest the touchdown began at 20:32 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
20:30 UTCTORNADO5 E Kilpatrick LakeBox Butte, NETORDADO WAS ON THE GROUND FOR ABOUT 5 MINUTES BEFORE LIFTING AT THE MORRILL AND BOX BUTTE COUNTY LINE.
20:30 UTCTORNADO5 E Kilpatrick LakeBox Butte, NEWEAK TORNADO WAS ON THE GROUND FOR ABOUT 5 MINUTES BEFORE LIFTING AT THE MORRILL AND BOX BUTTE COUNTY LINE.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2014 tornado in NebraskaEvery tornado in Nebraska since 1950Warnings in force in Nebraska nowThe forecast where you are

The other tornadoes of May 14, 2014

8 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 142:23 PM EDTEF0Bullitt, KY1.550$15,000
May 142:18 PM CDTEF0Bullock, AL0.9200
May 142:21 PM CDTEF0Tallapoosa, AL1.9150
May 143:28 PM CDTEF0Clay, AL0.130
May 144:36 PM CDTEF2Christian, KY3.7150$100,000
May 145:44 PM EDTEF3Greene, OH8.9400$500,000
May 1411:49 PM EDTEF0Dodge, GA1.7100$50,000
May 1412:03 AM EDTEF1Banks, GA7.8200$50,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.